Alert archive / Kansas / Flash Flood Warnings in 2006
Flash Flood Warning 11, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 2, 2006, 4:45 PM CDT for Ottawa County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2006, 4:45 PM CDT (21:45 UTC)
- Expired
- Aug 2, 2006, 8:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 127 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -417 J/kg
- Mixed-layer LCL
- 2022 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 022147 FFWTOP KSC143-030145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT WED AUG 2 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 845 PM CDT * AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IMPACTED INCLUDE... ADA... DELPHOS... MINNEAPOLIS... RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAINFALL HAS ALREADY OCCURRED IN THE WARNED AREA SINCE 4 PM. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. ADDITIONAL RAINFALL AMOUNTS OF UP TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TOPEKA. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3897 9791 3897 9738 3929 9737 3929 9791 $$
3 follow-up statements
000 WGUS73 KTOP 022200 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 457 PM CDT WED AUG 2 2006 KSC143-030145- OTTAWA- 457 PM CDT WED AUG 2 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR OTTAWA COUNTY... AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA. LOCATIONS IMPACTED INCLUDE... ADA...DELPHOS AND MINNEAPOLIS THE HEAVIEST RAINFALL HAS OCCURRED ALONG SAND CREEK AND INTO THE BENNINGTON AREA WHERE 2 TO 3 INCHES HAS FALLEN SINCE 4 PM. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3897 9791 3897 9738 3929 9737 3929 9791 $$
000 WGUS73 KTOP 022328 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 622 PM CDT WED AUG 2 2006 KSC143-030145- OTTAWA- 622 PM CDT WED AUG 2 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR OTTAWA COUNTY... AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE MODERATE RAINFALL FROM THUNDERSTORMS ACROSS OTTAWA COUNTY. ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH THROUGH 8 PM THIS EVENING...COULD STILL PRODUCE SIGNIFICANT RISES AND LOWLAND FLOODING ON SMALL STREAMS ACROSS THE AREA UNTIL 845 PM THIS EVENING. LOCATIONS IMPACTED INCLUDE... ADA...DELPHOS AND BENNINGTON. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. LAT...LON 3897 9791 3897 9738 3929 9737 3929 9791 $$
000 WGUS73 KTOP 022353 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 652 PM CDT WED AUG 2 2006 KSC143-030002- OTTAWA- 652 PM CDT WED AUG 2 2006 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR OTTAWA COUNTY... AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINFALL HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING WILL CONTINUE TO DECREASE THROUGH THE REMAINDER OF THE EVENING HOURS. THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT. LAT...LON 3897 9791 3897 9738 3929 9737 3929 9791 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:12 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 2, 4:12 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 412 PM CDT WED AUG 2 2006 .DISCUSSION... CURRENTLY...SFC BOUNDARY MOVING SLOWLY INTO NORTH CENTRAL KANSAS ATTM...AS SEEN AS FINE LINE ON RADAR IMAGERY FROM BROWN TO OTTAWA COUNTIES. STORMS FIRING QUICKLY ALONG THE BOUNDARY IN CNTRL KS...MOVING NE IN THE MEAN FLOW. UPPER WAVE MAKING SLOW EASTWARD PROGRESS THROUGH NEBRASKA. WARM SOUTHWESTERLY FLOW AHEAD OF THE SYSTEM HAS KICKED HIGH TEMPS INTO THE 90S MOST AREAS. CIN HAS ALL BUT GONE FROM THE AREA AT THIS HOUR. CAPE RUNNING GENERALLY 1500-2500 J/KG ACROSS THE AREA...AND 0-6KM SHEAR HAS INCREASED TO 35-50KTS ACROSS THE WESTERN ZONES. STORM MOTION IS SOUTHWEST TO NORTHEAST...ALONG THE BOUNDARY. DEWPOINTS HAVE POOLED INTO THE 70S ALONG THE BOUNDARY...WHILE COLUMN PWS INCREASE BY MIDNIGHT TO NEARLY 2.5 INCHES. RESULT IS THAT MAIN THREATS ARE WIND AND HEAVY RAIN FOR TONIGHT. FLASH FLOOD GUIDANCE IS NEAR 3 INCHES MOST AREAS...BUT IF MUCH RAIN FALLS IN A SHORT TIME COULD CERTAINLY SEE LOCAL FLOODING. WILL NEED TO BE MONITORED AS STORMS DEVELOP. WATCH ISSUED FOR MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS...SOME EAST CENTRAL AREAS LEFT OUT FOR NOW BUT WILL ALSO NEED TO BE WATCHED AS EVENING PROGRESSES...DEPENDING ON HOW LINE DEVELOPS. COOLER TEMPS BEHIND THE BOUNDARY TOMORROW AS POPS EXIT FROM NW TO SE ACROSS THE AREA. COLD FRONT WILL CONTINUE TO PUSH SOUTHEAST OUT OF THE CWA THURSDAY EVENING WITH COOLER AND DRIER AIR FILTERING SOUTHWARD IN ITS WAKE. AT THIS TIME...APPEARS PRECIPITATION SHOULD BE SOUTH OF THE CWA BY THURSDAY EVENING...SO HAVE REMOVED THE SLIGHT CHANCE FOR THUNDERSTORMS OVER THE FAR SOUTHEAST CWA THURSDAY EVENING...AND CONTINUED A DRY FCST OVERNIGHT INTO FRIDAY AS NORTHEAST LOW LEVEL FLOW PERSISTS AS NAM TRIES TO HANG ON TO PRECIP TOO LONG ACROSS THE SOUTHERN CWA. TEMPERATURES WILL RISE BACK INTO THE 90S MOST AREAS BY FRIDAY AND ACROSS THE CWA THROUGH THE WEEKEND. HAVE INCREASED HIGHS THROUGH THE MID 90S MOST AREAS SATURDAY AND ESPECIALLY SUNDAY. MORE ELEVATED CONVECTION MAY DEVELOP WITHIN LOW LEVEL JET SATURDAY NIGHT NORTH INTO SUNDAY MORNING...THEN SHIFT TO THE NORTH AND EAST OF THE CWA BY SUNDAY AFTERNOON. HAVE WENT DRY WITH THE FCST ON THROUGH WED NEXT WEEK AS MAIN FORCING AND BOUNDARIES REMAIN TO THE NORTH OF THE CWA. WILL KEEP HIGHS IN THE MID 90S THROUGH WEDNESDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 2, 4:24 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 424 PM CDT WED AUG 2 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-032130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 424 PM CDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS CAN BE ACROSS THE ENTIRE AREA TONIGHT. THE THUNDERSTORMS WILL BE MOST WIDESPREAD ALONG AND NORTH OF HIGHWAY 56. SOME SEVERE THUNDERSTORMS TONIGHT WILL BE SEVERE WITH DAMAGING WINDS THE PRIMARY HAZARD...BUT SOME LARGE HAIL IS ALSO POSSIBLE. THUNDERSTORMS COULD AFFECT SOME AREAS REPEATEDLY AND PRODUCE LOCALLY VERY HEAVY RAINFALL AMOUNTS...THAT COULD CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE FOR MOST LOCATIONS THURSDAY MORNING...BUT WILL BE LIMITED TO PARTS OF EAST CENTRAL KANSAS THURSDAY AFTERNOON AND THURSDAY NIGHT. THE CHANCE FOR THUNDERSTORMS WILL RETURN TO PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS SATURDAY NIGHT AND EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT...ESPECIALLY NORTH AND WEST OF THE KANSAS TURNPIKE.
In the hours before
Special weather statement, Aug 2, 3:21 PM CDT, 1 hour 24 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT WED AUG 2 2006 KSZ020-034-022115- CLOUD-OTTAWA- 321 PM CDT WED AUG 2 2006 THROUGH 415 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS IN EXCESS OF 50 MPH AND POSSIBLY SOME LARGE HAIL WITH WITH LOCALLY HEAVY RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE TESCOTT...ADA...MINNEAPOLIS...GLASCO...MILTONVALE...DELPHOS AND BENNINGTON. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Aug 2, 3:50 PM CDT, 55 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT WED AUG 2 2006 KSZ034-022130- OTTAWA- 350 PM CDT WED AUG 2 2006 THROUGH 430 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS WERE CAPABLE OF PRODUCING SMALL HAIL AND STRONG WINDS OF 45 TO 55 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE TESCOTT ADA...BENNINGTON...MINNEAPOLIS AND DELPHOS. ANOTHER CLUSTER OF STRONGER STORMS WAS TRAILING THIS AREA ACROSS LINCOLN COUNTY WHERE A SEVERE THUNDERSTORM WARNING IS IN EFFECT. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Aug 2, 4:26 PM CDT, 19 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 426 PM CDT WED AUG 2 2006 KSZ020-021-022215- CLAY-CLOUD- 426 PM CDT WED AUG 2 2006 THROUGH 515 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS WERE CAPABLE OF PRODUCING HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE GLASCO...LONGFORD...OAK HILL...MILTONVALE...VINING...IDANA...MORGANVILLE...AURORA...GREEN... WAKEFIELD AND CLAY CENTER. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Aug 2, 4:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL MINNEAPOLIS 39.12N 97.71W
08/02/2006 E1.75 INCH OTTAWA KS LAW ENFORCEMENT
&&
KCLocal storm report, Aug 2, 4:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT WED AUG 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL MINNEAPOLIS 39.12N 97.71W
08/02/2006 E1.50 INCH OTTAWA KS TRAINED SPOTTER
&&
KCThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:04 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 56 min |
| Aug 2, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 50 min |
| Aug 2, 4:45 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 60 min |
| Aug 2, 4:55 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 20 min |
| Aug 2, 5:12 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 43 min |
| Aug 2, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 48 min |
| Aug 2, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 48 min |
Nearby
Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.